ARMSTRONG - School officials are encouraging parents to talk to their kids about drug use after several students in Armstrong suffered severe reactions to marijuana that may have been laced with another substance.
On Oct. 12, 2016 staff at Pleasant Valley Secondary School phoned 911 to report a number of students overdosing on drugs, according to a quarterly report released by the North Okanagan RCMP. The investigation revealed five students consumed marijuana brownies, and one of them had to be taken to hospital.
School District 83 spokesperson Alice Hucul couldn’t comment in detail about the incident for privacy reasons, but says safety was paramount throughout the incident, and an assembly was held afterwards to educate students about the risks involved with drug use.
In a letter home to parents, provided to iNFOnews.ca by the school district, principal Abbas El Gazzar says the students suffered severe reactions including high heart rate and passing out shortly after ingesting the marijuana.
“We do not know what was mixed with the marijuana, but because of the reactions we strongly believe that something was added to it,” El Gazzar says.
The students were looked over by paramedics and some were taken to Vernon Jubilee Hospital by their parents for further examination. While originally reported to police as a drug overdose situation, the letter home to parents states it was not an overdose and the students were conscious while being checked by paramedics.
The school says it was informed by police that some of the illegal drugs circulating and being mixed with marijuana are crystal meth, ecstasy (MDMA) and fentanyl. Police have not stated this publicly nor issued any specific warnings about marijuana being laced with these drugs. Police have also not confirmed what it told school officials. It's not known if police are testing the marijuana. Calls to the Vernon RCMP detachment were not returned before deadline.
The high school held separate assemblies following the incident for Grades 9 to 10 and Grades 11 to 12 students to clarify rumours about the situation and inform them of the risks related to drug use.
“I mentioned that students will never know what could be mixed in with illegal substances,” El Gazzar says in the letter home to parents. “There is no such thing as ‘he/she is my friend and will never give me anything that harms me.’”
He said sometimes dealers themselves don’t even know what is mixed with what, and noted that fentanyl the size of a grain of salt is enough for you to overdose on.
“Ultimately, we want to make sure that all our students are healthy and safe,” El Gazzar says.
Police report that a suspect youth was identified and the investigation is ongoing.
Hucul won’t comment on any specific disciplinary action undertaken by the school, but says generally, students who violate the drug and alcohol regulation may be suspended or referred to a district wellness program.
“This incident made all of us at PVSS aware that we, as a community (parents/guardians, school, community), need to continue providing students with as much knowledge as possible so that they can make good and healthy decisions in the future,” El Gazzar says.
To contact a reporter for this story, email Charlotte Helston or call 250-309-5230 or email the editor. You can also submit photos, videos or news tips to the newsroom and be entered to win a monthly prize draw.
We welcome your comments and opinions on our stories but play nice. We won't censor or delete comments unless they contain off-topic statements or links, unnecessary vulgarity, false facts, spam or obviously fake profiles. If you have any concerns about what you see in comments, email the editor in the link above.